Arkansas, 2012

Winter Weather in Arkansas, December 25, 2012

December 25, 2012 · NWS SHV · 2 events in 2 counties and zones

A deep upper level low pressure system that produced severe thunderstorms across the southern half of Northeast Texas into much of Northern Louisiana produced widespread rain across all of Southwest Arkansas during Christmas Day. However, much colder arctic air moved into the Middle Red River Valley during the late afternoon and evening hours of the 25th which allowed the rain to change over to…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level low pressure system that produced severe thunderstorms across the southern half of Northeast Texas into much of Northern Louisiana produced widespread rain across all of Southwest Arkansas during Christmas Day. However, much colder arctic air moved into the Middle Red River Valley during the late afternoon and evening hours of the 25th which allowed the rain to change over to snow very quickly. Lighter amounts of accumulating snow was reported across a few counties in Southwest Arkansas. This heavy wet snow resulted in a few minor traffic accidents due to snow accumulating on some roadways and overpasses. The following were some snowfall accumulations across Northeast Texas: 2 inches near Texarkana, 3 inches near Prescott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 25, 12:27 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 25, 12:27 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CST TUE DEC 25 2012

.UPDATE...
ZONE UPDATE JUST SENT TO CANCEL SVR WATCH #693 FOR E TX/EXTREME NW
LA/UNION COUNTY AR AS THE SQUALL LINE HAS ACCELERATED E INTO
NCNTRL LA. DRIER AND MORE STABLE AIR IS RAPIDLY WORKING ITS WAY E
BEHIND THE LINE ASSOCIATED WITH THE DRY SLOTTING EVIDENT ON THE
WATER VAPOR IMAGERY BENEATH THE CENTER OF THE CLOSED LOW ALONG THE
RED RIVER OF SRN OK/N TX.

ALSO MADE MINOR CHANGES TO POPS OVER E TX/WRN LA AS WELL TO
COINCIDE WITH THE DIMINISHING RAINFALL TRENDS...ALTHOUGH THIS
SHOULD FILL IN A BIT LATER FOR THE WRAP AROUND PRECIPITATION NEAR
THE LOW CENTER. NO OTHER CHANGES ATTM.

15

&&

.PREV DISCUSSION... /ISSUED 1028 AM CST TUE DEC 25 2012/

DISCUSSION...
QUITE A FEW UPDATES THIS MORNING. FIRST OF ALL...EXPANDED THE
WINTER STORM WARNING TO INCLUDE RED RIVER AND BOWIE COUNTIES IN NE
TX...AS WELL AS LITTLE RIVER...SEVIER...AND HOWARD COUNTIES IN SW
AR AS THE SHORT TERM PROGS ARE IN GOOD AGREEMENT WITH THE CENTER
OF THE 500MB LOW TRACKING A LITTLE FARTHER S ACROSS NNE TX LATER
THIS AFTERNOON/EVENING. COLD SUBFREEZING AIR WILL BEGIN TO SPILL
SE ACROSS SE OK/SW AR/EXTREME NE TX LATE THIS AFTERNOON...RESULTING
IN A QUICK CHANGEOVER OVER THESE AREAS. DID BEEF UP SNOWFALL
ACCUMULATIONS TO 4-6 INCHES OVER THE WARNING AREA...ALTHOUGH AREAS
OVER NRN MCCURTAIN COUNTY MAY SEE ACCUMULATIONS NEARING 8 INCHES.
ALSO EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE THE REMAINDER
OF THE SW AR COUNTIES EXCEPT UNION COUNTY...AS SNOWFALL
ACCUMULATIONS OF 1-3 INCHES ARE EXPECTED OVER THESE AREAS. MAY
HAVE TO EXPAND THE ADVISORY FARTHER S ACROSS NE TX AND UNION
COUNTY LATER THIS AFTERNOON...DEPENDING UPON THE SPEED OF THE
ARRIVAL OF THE SUBFREEZING TEMPS AS THE PRECIPITATION CHANGES
OVER.

ALSO ADDED SE OK/ADJACENT SW AR INTO THE LAKE WIND ADVISORY
TODAY...AS THE STRENGTHENING PRESSURE GRADIENT HAS RESULTED IN
CRITERIA BEING MET THIS MORNING.

REGARDING THE SVR THREAT...SVR WATCH #693 IS IN EFFECT UNTIL 22Z
FOR E TX/N LA ALONG/S OF I-20...AS WELL AS UNION COUNTY AR. MAIN
THREAT WILL BE HAIL FROM THESE ELEVATED STORMS ROOTED WELL N OF
THE WARM FRONT...WHICH EXTENDS ALONG A LFK...TO ACP...TO N OF A
BTR AND MCB LINE AS OF 16Z. GIVEN THE FARTHER S TRACK OF THE COLD
CORE LOW...THIS AND THE ONGOING CONVECTION SHOULD KEEP THE FRONT
FROM MOVING VERY FAR N INTO NCNTRL LA...WITH GOOD AGREEMENT
AMONGST THE PROGS OF NEAR A OCH...TO IER AND OLLA/COLUMBIA LINE BY
EARLY/MID AFTERNOON. THIS WOULD KEEP THE ISOLATED TORNADO/DAMAGING
WIND THREAT ALONG/S OF THE FRONT AS WELL...MAINLY ACROSS S LA/MS.

VERY LITTLE CHANGES NEEDED TO GOING POPS AND TEMPS...ALTHOUGH AN
ISOLATED FLASH FLOOD THREAT WILL BE POSSIBLE ACROSS DEEP E TX/NW
LA AS THE STRONGER STORMS HAVE TRAINED FOR A COUPLE OF HOURS OVER
THE SAME AREAS...RESULTING IN AMOUNTS OF 1-3 INCHES OVER THESE
AREAS SINCE EARLY THIS MORNING. BUT WITH DRY SLOTTING SPREADING E
BENEATH THE CLOSED 500MB LOW THIS AFTERNOON...THIS CONVECTION
SHOULD SPREAD ENE OVER AREAS THAT HAVE NOT SEEN AS MUCH
RAIN...AND CAN THUS TAKE THIS ADDITIONAL RAINFALL.

ENTIRE SUITE OF PRODUCTS...ADVISORIES...AND WARNING ARE NOW
AVAILABLE.

15

AVIATION...
A NEARLY STATIONARY FRONTAL SYSTEM THAT WILL EDGE NORTH TO NEAR A
KLFK TO KAEX LINE THIS AFTERNOON WILL CONTINUE TO CONTRIBUTE TO
WIDESPREAD SHOWERS AND THUNDERSTORMS. EXPECT PERIODS OF IFR CIGS AND
VSBYS DUE TO RAIN AND FOG AREA WIDE THROUGHOUT THE AFTERNOON INTO
THE EVENING. COLD AIR WILL BEGIN TO SPILL SOUTHWARD INTO THE REGION
LATE THIS AFTERNOON INTO THE EVENING...BRINGING IFR FLIGHT
CONDITIONS DUE TO SNOW...ACROSS SOUTHEAST OKLAHOMA AND ADJACENT
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. SURFACE WINDS WILL INCREASE
AS A PRESSURE GRADIENT TIGHTENS WITH SPEEDS BECOMING NORTHWEST 15 TO
25 KNOTS WITH HIGHER GUSTS AS THE COLDER AIR ARRIVES TONIGHT.
TSTMS TODAY WILL PRODUCE WIDESPREAD MODERATE TO SEVERE TURBULENCE
ACROSS THE REGION. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  29  41  26  49  40 /  50  10   0  10  20
MLU  33  41  25  51  39 /  50  10   0  10  20
DEQ  22  32  19  41  30 /  70  10   0  10  10
TXK  25  37  22  44  36 /  60  10   0  10  20
ELD  29  41  21  46  35 /  60  10   0  10  20
TYR  25  37  23  49  39 /  30  10   0  10  20
GGG  27  38  23  49  39 /  30  10   0  10  20
LFK  31  43  26  53  45 /  20  10   0  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059-070.

     LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: ARZ060-061-071>073.

     WINTER STORM WARNING UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059.

     WINTER WEATHER ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: ARZ060-061-070>072.

LA...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: LAZ001-002-010.

     LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: LAZ003>006-011>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

     WINTER STORM WARNING UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     WINTER STORM WARNING UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097.

     WINTER WEATHER ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: TXZ108>112.

&&

15
Hazardous weather outlook, Dec 25, 11:39 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CST TUE DEC 25 2012

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-261200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
1139 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM WILL PROGRESS EAST ACROSS NORTH
TEXAS THIS AFTERNOON AND ACROSS THE REGION THIS EVENING...WITH
AREAS OF RAIN GRADUALLY CHANGING OVER TO SNOW LATE THIS AFTERNOON
THROUGH THIS EVENING AS COLDER SUBFREEZING AIR BEGINS TO SPREAD
SOUTHEAST BEHIND THIS SYSTEM. SNOWFALL ACCUMULATIONS OF FOUR TO
SIX INCHES WILL BE POSSIBLE MAINLY NORTH OF A CLARKSVILLE AND NEW
BOSTON TEXAS...TO ASHDOWN AND NASHVILLE ARKANSAS LINE...WITH
ISOLATED AMOUNTS NEARING EIGHT INCHES POSSIBLE ACROSS NORTHERN
MCCURTAIN COUNTY OKLAHOMA. THE SNOW THAT DOES ACCUMULATE ON THE
ELEVATED SURFACES SUCH AS TREES AND POWER LINES MAY ALSO
CONTRIBUTE TO SPORADIC POWER OUTAGES...AS NORTH NORTHWEST WINDS
INCREASE AND BECOME GUSTY ONCE THE PRESSURE GRADIENT TIGHTENS IN
WAKE OF THE DEPARTING AREA OF SURFACE LOW PRESSURE THAT WILL LIFT
NORTHEAST ACROSS CENTRAL AND NORTHEAST LOUISIANA.

FARTHER SOUTH ALONG THE INTERSTATE 30 AND 20 CORRIDOR OF NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS...SNOW ACCUMULATIONS OF ONE TO THREE
INCHES IS EXPECTED...MAINLY NORTH OF A TYLER TEXAS...TO TEXARKANA...
LEWISVILLE AND MAGNOLIA ARKANSAS LINE. LOOK FOR THE SNOW TO BEGIN
TO TAPER OFF FROM WEST TO EAST LATE TONIGHT AS THIS STORM SYSTEM
LIFTS NORTHEAST OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS EVENING AND TONIGHT FOR
SNOWFALL ACCUMULATION REPORTS ACROSS THE AREA.

LAZ001>006-010>014-017>022-TXZ149>153-165>167-261200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1139 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM WILL PROGRESS EAST ACROSS NORTH
TEXAS THIS AFTERNOON AND ACROSS THE REGION THIS EVENING.
MEANWHILE...A WARM FRONT WILL LIFT NORTH AHEAD OF THIS SYSTEM INTO
THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA THIS AFTERNOON.
STRONG LARGE SCALE FORCING AHEAD OF THIS STORM SYSTEM COUPLED WITH
THE STRONG INSTABILITY AT THE SURFACE AND ALOFT NEAR AND NORTH OF
THE FRONT WILL RESULT IN THE POTENTIAL FOR SEVERE THUNDERSTORMS
THIS AFTERNOON OVER PORTIONS OF EXTREME EASTERN TEXAS AND
NORTHCENTRAL LOUISIANA. SEVERE THUNDERSTORMS THAT ARE ROOTED NEAR THE
FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES...WHILE THE STRONGER STORMS NORTH OF
THE FRONT BUT IN THE COOLER SURFACE AIR WILL BE CAPABLE OF
PRODUCING LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
IN THE STRONGER STORMS...WITH SOME CELL TRAINING POSSIBLY
PRODUCING MINOR FLOODING OF LOW LYING...POOR DRAINAGE AREAS.

MUCH COLDER AIR WILL BEGIN TO FILTER SOUTHEAST INTO THE REGION
THIS EVENING...WITH SOME OF THE WRAP AROUND RAINS ASSOCIATED NEAR
THE CENTER OF THIS STORM SYSTEM POSSIBLY CHANGING OVER TO A WINTRY
MIX OF RAIN AND SNOW THIS EVENING AND OVERNIGHT GENERALLY ALONG
AND NORTH OF THE INTERSTATE 20 CORRIDOR OF EAST TEXAS AND NORTH
LOUISIANA ALONG AND NORTH OF A JACKSONVILLE...HENDERSON...AND
CARTHAGE TEXAS...TO STONEWALL AND MONROE LOUISIANA LINE.
HOWEVER...LITTLE IF ANY SNOW ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL BE NEEDED THIS AFTERNOON ACROSS MAINLY THE
SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA.

15

In the hours before

Local storm report, Dec 25, 12:33 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     TSTM WND DMG     7 S HEMPHILL            31.24N 93.85W
12/25/2012                   SABINE             TX   LAW ENFORCEMENT

            TREE DOWN ACROSS FM 2343 NEAR YELLOWPINE

&&

25
Local storm report, Dec 25, 1:10 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     TSTM WND DMG     10 SSE HEMPHILL         31.21N 93.79W
12/25/2012                   SABINE             TX   LAW ENFORCEMENT

            TREES DOWNED ON POWERLINES NEAR SIX MILE

&&

25
Local storm report, Dec 25, 1:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
135 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     DODSON                  32.08N 92.66W
12/25/2012                   WINN               LA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ALONG HWY 126

&&

25
Local storm report, Dec 25, 1:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     12 WNW DODSON           32.15N 92.85W
12/25/2012                   WINN               LA   LAW ENFORCEMENT

            TREE DOWN ON HWY 501 NEAR MILL COMMUNITY

&&

25
Local storm report, Dec 25, 2:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND DMG     COLUMBIA                32.10N 92.08W
12/25/2012                   CALDWELL           LA   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 165

&&

25
Local storm report, Dec 25, 2:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
238 PM CST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     BROWNSVILLE-BAWCOMVILLE 32.48N 92.16W
12/25/2012                   OUACHITA           LA   LAW ENFORCEMENT

            TREE DOWN ON EVERGREEN STREET

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Miller

When
December 25, 4:00 PM CST to 11:00 PM CST
Where
Miller forecast zone
Reported by
COOP Observer
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Winter Weather, Nevada

When
December 25, 4:00 PM CST to 11:00 PM CST
Where
Nevada forecast zone
Reported by
COOP Observer
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418956, 418959.